Drug Testing News BLOG

Cocaine laced with respiratory depressant fentanyl has sparked concerns after it caused people to accidentally overdose recently in the province of British Columbia.

Police in the Vancouver suburb of Delta say two people were hospitalized recently after ingesting cocaine laced with fentanyl, which cannot be seen, smelled or tasted when it is used to cut other drugs.

"There's certainly been a couple of overdoses over the last year or so," said Acting Sgt. Sarah Swallow. "Again none of them were fatal but certainly a couple of overdoses that can possibly be linked to fentanyl in some way."

"But this is the first time that we've seen two in such a short period of time with both people saying they've taken the same drug."

It's not yet known where the cocaine was obtained.

Early symptoms of a fentanyl overdose can include severe sleepiness, slow heartbeat, trouble breathing, cold, clammy skin and trouble walking or talking. Instant fentanyl drug tests can spot accidental use of the drug within minutes.